Format

Send to

Choose Destination
See comment in PubMed Commons below
Travel Med Infect Dis. 2012 May;10(3):144-51. doi: 10.1016/j.tmaid.2012.03.006. Epub 2012 Apr 9.

Limbic encephalopathy and central vestibulopathy caused by mefloquine: a case report.

Author information

1
Department of Preventive Medicine, Bayne-Jones Army Community Hospital, 1585 Third Street, Fort Polk, LA 71459, USA. remington.nevin@us.army.mil

Abstract

Mefloquine is a 4-methanolquinoline anti-malarial that in recent years has fallen out of favor for use as chemoprophylaxis against infection with chloroquine-resistant Plasmodium falciparum malaria owing in part to growing concerns of side effects and potential neurotoxicity. Despite over 20 years of licensed use, the pathophysiological mechanisms underlying mefloquine's neuropsychiatric and physical side effects and the clinical significance of the drug's neurotoxicity have remained poorly understood. In this report, an adverse reaction to mefloquine chemoprophylaxis is described characterized by prodromal symptoms of anxiety with subsequent development of psychosis, short-term memory impairment, confusion and personality change accompanied by complaints of disequilibrium and vertigo, with objective findings of central vestibulopathy. It is posited that these effects represent an idiosyncratic neurotoxic syndrome of progressive limbic encephalopathy and multifocal brainstem injury caused by the drug. This case provides insights into the clinical significance of mefloquine neuronal gap junction blockade and neurotoxicity demonstrated in animal models, points to recommendations for the management of affected patients including diagnostic considerations and appropriate referrals, and highlights critical implications for the continued safe use of the medication.

PMID:
22494697
DOI:
10.1016/j.tmaid.2012.03.006
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center